Florida, 2003

Hail and Damaging Wind in Florida, July 16, 2003

July 16, 2003 · NWS TAE · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 16, 8:30 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 16, 8:30 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
930 PM EDT WED JUL 16 2003

AREA SKIES ARE PARTLY TO MOSTLY CLOUDY WITH TEMPERATURES IN THE
MID-70S TO MID 80S DEPENDING ON HOW MUCH COOLING WAS ACCOMPLISHED BY
THE EVENING RAINS. WINDS ARE GENERALLY LIGHT AND VARIABLE EXCEPT
ALONG THE PANHANDLE COAST WHERE SHOWERS AND THUNDERSTORMS ARE MOVING
SW TOWARD THE COAST. WILL MONITOR WITH AN EYE TOWARD DROPPING POPS
FROM ALL ZONES...MAY NOT BE ABLE TO DROP FROM PANHANDLE BUT WE WILL
SEE. MARINE WINDS AND SEAS REMAIN LIGHT. NO CHANGES PLANNED.

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

AFD

PREVIOUS DISCUSSION FOLLOWS
*****************************************
CURRENTLY: TEMPS ARE RUNNING NEAR 90 AND CLOUD COVER IS INCREASING
AS THE CU FIELD CONTINUES TO FILL IN. SHOWERS HAVE BEGUN IN THE
EASTERN BIG BEND AND PORTIONS OF AL AND GA ZONES. SOME WEAK ONSHORE
FLOW HAS ALSO SET UP ALONG COASTAL PORTIONS OF THE BIG BEND AND
PANHANDLE.

MAIN FEATURES ARE THE UPPER LEVEL CUT OFF LOW AND THE WEAK TROUGH
OVER THE SE SEABOARD INTO CENTRAL FLA.  TAD DRIER AIR HAS FILTERED
INTO MUCH OF THE AREA IN THE MID/UPPER LEVELS.  AS MENTIONED IN THE
PREVIOUS DISCUSSIONS...THERE SHOULD BE ENOUGH LOW LEVEL MOISTURE AND
INSTABILITY TO GET SOME DECENT SHOWERS AND THUNDERSTORMS (MAYBE
STRONG AT TIMES), ESPECIALLY IN THE AFTERNOON/EVENING HOURS.
COVERAGE OF THESE SHOWERS SHOULD REMAIN IN THE 40% RANGE FOR FL AND
30% FOR AL AND GA.  BY TOMORROW A FRONT IS STILL PROGGED TO MOVE
INTO THE SE AND DRIFT INTO THE AREA...RAISING POPS TO AROUND 50
THROUGH FRI.

INTO THE WEEKEND...GFS IS STILL SUGGESTING THAT AN UPPER TROUGH WILL
SET UP OVER THE EAST COAST AND THE SURFACE RIDGE WILL REMAIN OVER
THE SE AND KEEP THE CWA IN A SW FLOW. ATMOSPHERE SHOULD REMAIN RIPE
THROUGH THE EXT. FX AND SUMMERTIME PATTERN SHOULD CONTINUE.

.MARINE: WINDS & SEAS WILL REMAIN LOW.

.FIRE WX: NO HEADLINES.

.PRELIMINARY POINT TEMPS/POPS...

TLH 72 92 73 92 / 20 50 30 50
PFN 76 89 76 90 / 20 50 30 50
DHN 72 90 73 91 / 20 40 30 50
ABY 72 91 72 91 / 20 40 30 50
VLD 72 92 73 92 / 20 40 30 50
CTY 72 91 74 91 / 20 50 30 50

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

BOLINSKI
Hazardous weather outlook, Jul 16, 5:00 AM EST, 15 hours 50 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-171000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT WED JUL 16 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY...MAINLY FORMING THIS AFTERNOON AND EVENING AS THE SEA BREEZE
DRIFTS INLAND OVER NORTH FLORIDA...WHILE THE HEAT OF THE DAY AND
SOME UPPER LEVEL ENERGY MAY HELP STORM DEVELOPMENT OVER ALABAMA AND
GEORGIA. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT AN
ISOLATED STRONG STORM WILL BE POSSIBLE. WITH ANY STORM...BRIEF
HEAVY RAIN...GUSTY WINDS...AND DANGEROUS LIGHTNING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY. THE THREAT OF SEVERE STORMS WILL BE LOW.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

7-TREXLER

In the hours before

Special weather statement, Jul 16, 2:50 PM EST, 6 hours before
FLZ018-027-028-162045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
350 PM EDT WED JUL 16 2003

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING EASTWARD FROM WAKULLA COUNTY
THROUGH SOUTHERN JEFFERSON AND NORTHERN TAYLOR COUNTIES...MOVING
SOUTH AT 10 TO 15 MPH. THESE STORMS WILL AFFECT AREAS AROUND
CRAWFORDVILLE...NEWPORT...FANLEW...AND PERRY DURING THE NEXT HOUR.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

17-GOULD
Special weather statement, Jul 16, 3:15 PM EST, 5 hours 35 minutes before
FLZ019-162100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
415 PM EDT WED JUL 16 2003

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF GREENVILLE IN MADISON COUNTY
MOVING S AT 10 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

12-WATSON
Special weather statement, Jul 16, 3:54 PM EST, 4 hours 56 minutes before
FLZ014-015-026-027-162130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
454 PM EDT WED JUL 16 2003

AT 452 PM EDT (352 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER WESTERN WAKULLA AND
SOUTHEASTERN LIBERTY COUNTIES...MOVING SOUTHWEST AT 10 MPH TOWARD
FRANKLIN COUNTY. ANOTHER ISOLATED STRONG THUNDERSTORM WAS LOCATED
OVER NORTHERN GULF COUNTY MOVING SOUTHWARD.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA
SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCAL FLOODING OF POOR DRAINAGE AREAS.

18-WOOL
Special weather statement, Jul 16, 4:33 PM EST, 4 hours 17 minutes before
FLZ014-015-026-162215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
533 PM EDT WED JUL 16 2003

AT 530 PM EDT (430 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER LIBERTY AND
NORTHERN FRANKLIN COUNTIES...MOVING TOWARD THE WEST SOUTHWEST AT 10
MPH TOWARD GULF COUNTY.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA
SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW
LYING AREAS. IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK
SHELTER INDOORS IMMEDIATELY.

18-WOOL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Walton

When
July 16, 8:50 PM EST
Where
Walton County, Choctaw Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
30.467, -86.333

Downed trees reported by the Walton County EMA.

Hail, Walton

When
July 16, 8:50 PM EST
Where
Walton County, Choctaw Beach
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
30.467, -86.333

Penny size hail reported by the Walton County EMA.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334639, 5334640.